Arizona, 2022Flash Flooding in Arizona, August 9, 2022
August 9, 2022 · NWS PSR · 3 events in 1 county or zone
Under a favorable easterly flow, a subtle disturbance in the upper-levels moved across southwest Arizona into southeast California, resulting in diurnally induced thunderstorm activity across the area during the early afternoon hours. High instability (SBCAPE 2000+ J/KG) and very high moisture content (PWAT 2+ inches) resulted in a favorable environment for strong thunderstorms leading to flash…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Under a favorable easterly flow, a subtle disturbance in the upper-levels moved across southwest Arizona into southeast California, resulting in diurnally induced thunderstorm activity across the area during the early afternoon hours. High instability (SBCAPE 2000+ J/KG) and very high moisture content (PWAT 2+ inches) resulted in a favorable environment for strong thunderstorms leading to flash flooding to materialize. Flash flooding was reported along several stretches of SR-95 in La Paz County. Radar estimates of 1-3 inches were observed along the area that reported the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 12:31 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 9, 12:31 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1231 PM MST Tue Aug 9 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Elevated chances for showers and thunderstorms will continue the
rest of the week and through the weekend. Occasionally heavy
rainfall, localized flash flooding, gusty winds and localized
blowing dust remain likely through early next week. High
temperatures will remain slightly below to near normal through the
forecast period.
&&
.DISCUSSION...
An area of showers with embedded thunderstorms continues to move
across our central CWA this morning, a result of and MCV rotating
through within the easterly flow, releasing conditionally unstable
air parcels near the 700 mb layer with buoyancy of up to 1 KJ/kg.
SPC OA indicates the stronger shear (10-20 kt) remains across
southern Arizona. Anticipate that this activity will continue to
migrate westward through the remainder of the morning, eventually
decaying in the post dawn hours across SW AZ and just into SE CA.
Given very high moisture values (PWAT 1.5-2.0", boundary layer
mixing ratio of 10-14 g/kg, all above 90th percentile), localized
heavy rain will be possible (10%) with pockets of flash flooding
not out of the question along with gusty winds.
For today, favorable easterly flow and relatively high moisture
content remain in place. Latest HREF output favors mainly diurnal
mountain convection through the afternoon hours, including across
southeast California, with numerous outflows heading into lower
elevations during the late afternoon and evening. There is
potential for enhanced convection with MCVs, including additional
ones migrating west out of New Mexico or northwest out of Sonora.
Any outflow will carry the dust potential with it, with enhanced
probabilities (50%+) for strong winds (35+ mph) across the
Imperial Valley and south-central & southwest Arizona. Stronger
storms may continue localized high winds. With the potential for
colliding outflow boundaries and instability in excess of 1000
J/kg, heavy rain is possible again today.
WPC has highlighted the heavy rain threat with a Slight Risk for
Flash Flooding (defined as a 15-40% chance of flash flooding
occurring within a 25 mile radius of any given point) in the
latest Excessive Rainfall Outlook for today. Given this, in
collaboration with neighboring offices, have issued a Flash Flood
Watch for the CWA highlighting the threat today and into tonight.
Looking more broadly for the rest of the week and into the
weekend, major weather features include the mid level anticyclone
centered near Four Corners and a rather deep upper level low off
the northern CA coast. The low is expected to lift north,
amplifying the anticyclone and shifting the center a little
further north and east through the week. This will enhance the
undercutting easterly flow across Southwest. EPS/GEFS/CMC resolve
this, with H5 heights anomalously higher over the Pacific
Northwest, indicating an even broader easterly flow is likely by
this weekend. Until then, PoPs remain elevated with continued
chances of showers and thunderstorms each day across the entire
CWA.
Several EPS and GEFS members latch onto a significant wave moving
through the Southwest around Saturday (give or take a day for
uncertainty). The EPS-based EFI QPF data has an interesting
signal in that the majority of members are not forecasting
climatologically high rainfall, but there are a small minority of
members that are predicting QPF outside the model climate for
August. This aligns with an axis of enhanced instability and
moisture emanating north out of the Gulf of California and arcing
NNE into southern Idaho. Digging a little deeper through cluster
analysis of the global ensembles, the details of this will really
depend on the evolution of the upper level low to our northwest. A
deeper solution (favored by 1/3 EPS and 1/2 CMC but just one GEFS
members) would increase wind fields and moisture flux resulting
in greater precip potential. Even the NBM is indicating non-zero
chances for 24-hr QPF of 1"+.
Given the increased cloudiness and moisture through the forecast
period, high temperatures will likely (~80%) remain below daily
normals. Temperature variability is quiet high, especially around
the weekend with the potential influx of even higher moisture and
clouds (NBM IQR for Sunday's high temperature is 96-105F).
HeatRisk levels will remain in the Moderate category across SE CA
through the week with Low expected across most of Arizona - thus
some heat impacts are possible especially for those with greater
exposure or those exerting themselves outdoors. With many schools
going back in session, it's worth reminding kids (and
teachers/faculty) to pace themselves and hydrate appropriately.
&&
.AVIATION...Updated 1930Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light showers across parts of the Phoenix area this morning are now
tapering off with clearing beginning to take place as BKN cloud
cover gradually shifts northward. Winds will generally favor light
and variable directions into the afternoon before switching to the
west. Heading through the evening, guidance continue to indicate
outflows pushing into the Valley from thunderstorms over the high
terrain. Confidence is low on exact timing, magnitude and direction
of outflows, with multiple outflows from varying directions
possible. The most favored direction looks to be from the E to SSE
at this time. There is about a 30% chance for outflow winds to climb
in excess of 30 kts, so blowing dust will certainly be possible.
Additional shower/thunderstorm development (~30%) may occur across
the Phoenix area as outflow boundary collisions occur. Gusty erratic
winds, along with lightning and locally heavy rainfall will be
possible with any thunderstorms that develop. Expect SCT-BKN clouds
to mostly remain aoa 10 kft through the period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms across northern Baja this afternoon are expected to
generate strong outflows that may reach into the Imperial Valley
with a 70% chance for outflow winds to exceed 30 kts at KIPL. As
this occurs, additional thunderstorm development (~30%) will be
possible in the Imperial Valley, which would lead to gusty erratic
winds along with lightning and blowing dust concerns. Current timing
puts the best chances around late afternoon/early evening. Showers
and perhaps a few isolated thunderstorms will also be possible near
KBLH today (~30%). Outside of thunderstorm impacts, winds will
generally favor the SE to SW at KIPL and S to SW at KBLH.
&&
.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost
daily. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts. The
fire danger threat is expected to remain low for the foreseeable
future.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ530>544-546-548>551-
553>555-559.
Flood Watch until midnight MST tonight for AZZ545-547-552-
556>558-560>563.
CA...Flood Watch through late tonight for CAZ560>570.
&&
DISCUSSION...Iniguez
AVIATION...Smith
FIRE WEATHER...IniguezIn the hours before
Special weather statement, Aug 9, 12:08 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1208 PM MST Tue Aug 9 2022
AZZ530-531-533-092000-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-
1208 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 100 PM MST...
At 1208 PM MST, Doppler radar was tracking a strong thunderstorm over
Kofa Wildlife Refuge, or 41 miles northeast of Martinez Lake, moving
north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Quartzsite and Kofa Wildlife Refuge.
This includes the following highways...
AZ Interstate 10 between mile markers 8 and 35.
US Highway 60 between mile markers 31 and 35.
AZ Route 95 between mile markers 81 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 11390 3331 11437 3371 11442 3400 11435
3396 11413 3365 11393
TIME...MOT...LOC 1908Z 175DEG 6KT 3347 11406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSLocal storm report, Aug 9, 12:20 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 PM MST TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD 5 W CHIRIACO SUMMIT 33.65N 115.81W
08/08/2022 RIVERSIDE CA DEPT OF HIGHWAYS
***DELAYED REPORT*** BOX CANYON RD CLOSED
DUE TO FLOODING. VEHICLE WITH 2 OCCUPANTS
STRANDED IN WATER.
&&
JMLocal storm report, Aug 9, 12:24 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1224 PM MST TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLASH FLOOD 5 W CHIRIACO SUMMIT 33.68N 115.80W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
***DELAYED REPORT*** SOUTH BOUNDARY RD OF
JOSHUA TREE NP CLOSED DUE TO FLOODING. ALL
VISITORS HAVE BEEN EVACUATED FROM THE
SOUTHERN PORTION THE PARK.
&&
JMSpecial weather statement, Aug 9, 1:30 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
130 PM MST Tue Aug 9 2022
AZZ533-092115-
Central La Paz AZ-
130 PM MST Tue Aug 9 2022
...A strong thunderstorm will impact portions of central La Paz
County through 215 PM MST...
At 130 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bouse, or 22 miles south of Parker. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central La Paz
County.
This includes AZ Route 95 between mile markers 113 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11409 3376 11401 3372 11424 3390 11432
3393 11430 3397 11426
TIME...MOT...LOC 2030Z 159DEG 4KT 3383 11415
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSFlash Flood, La Paz
- When
- August 9, 1:40 PM MST to 3:40 PM MST
- Where
- La Paz County, 10.29 mi SSW of Wall to 10.59 mi SSW of Wall
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.850, -114.218
Flooding was reported along SR-95 Northbound near Cyprus Mine Road. No damages or injuries were reported.
Flash Flood, La Paz
- When
- August 9, 1:40 PM MST to 3:40 PM MST
- Where
- La Paz County, 7.64 mi S of Quartzsite to 7.89 mi S of Quartzsite
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.539, -114.218
Flooding reported along SR-95 Northbound near Blevens Road. No damages or injuries were reported.
Flash Flood, La Paz
- When
- August 9, 1:40 PM MST to 3:40 PM MST
- Where
- La Paz County, 11.18 mi S of Quartzsite to 13.22 mi S of Quartzsite
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.489, -114.233
Flooding reported along SR-95 northbound near the Yuma and La Paz County Line. No damages or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Drought in Iowa, August 9 to 31, 202211 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052340, 1052342, 1052344.